New Mexico, 2003

Hail and Damaging Wind in New Mexico, July 6, 2003

July 6, 2003 · NWS EPZ · 2 events in 2 counties and zones

A severe thunderstorm produced downburst winds of 63 mph at WSMR C-Station, then $1000 in hail damage at Launch Complex 50.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A severe thunderstorm produced downburst winds of 63 mph at WSMR C-Station, then $1000 in hail damage at Launch Complex 50.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 6, 1:30 PM MST, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 6, 1:30 PM MST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT SUN JUL 6 2003

SYNOPSIS...

HIGH PRESSURE ALOFT CONTINUES TO HANG OVER SOUTHWEST NEW MEXICO
PROVIDING WARM TEMPERATURES AND A RELATIVELY DRY ATMOSPHERE.
HOWEVER...LOW LEVEL SOUTHEAST FLOW IS KEEPING JUST ENOUGH MOISTURE
IN THE AREA TO PRODUCE AFTERNOON MOUNTAIN THUNDERSHOWERS AND EVENING
LOWLAND THUNDERSTORMS TONIGHT AND MONDAY. TEMPERATURES ARE EXPECTED
TO CONTINUE TO RUN SLIGHTLY ABOVE NORMALS. TUESDAY THROUGH THURSDAY
THE UPPER HIGH MOVES MORE DIRECTLY OVERHEAD AND SHIFTS THE MOISTURE
EAST OF THE RIO GRANDE REDUCING RAIN CHANCES ACROSS THE REGION.
INCREASING TEMPERATURES ARE EXPECTED WEDNESDAY AND THURSDAY. FRIDAY
RAIN CHANCES BEGIN TO INCREASE WEST AND ALONG THE SOUTHERN NEW
MEXICO BORDER AS A WEAK MONSOONAL FLOW PATTERN SETS UP AND BRINGS
MOISTURE INTO THE REGION FROM THE SOUTH.

DISCUSSION...
PATTERN OVER THE SOUTHWEST REMAINS THE SAME AGAIN TODAY. HIGH
PRESSURE ALOFT HUNG ON THE AZ/NM BORDER. RELATIVELY DRY N-NE FLOW
ALOFT WITH A SEMI-MOIST SE LOW LEVEL FLOW INTO THE EASTERN 2/3RDS OF
THE CWFA. ONLY DIFF IS LOOKING FAIRLY INCONSEQUENTIAL AS AN EASTERLY
WAVE SITS OVER THE BIG BEND WITH LITTLE HOPE OF PUSHING WEST AGAINST
THE DOMINATING HIGH. MOST OF THE ACTIVITY WITH THIS FEATURE SHOULD
REMAIN OVER WEST TEXAS. SOME ADDITIONAL MSTR MAY WORK IN TOMORROW
BUT MINIMAL. THIS MARKS ABOUT THE FIFTH DAY WITH CONDITIONS NEARLY
IDENTICAL AND THUS THE FORECAST REMAINS THE SAME FOR TONIGHT.
EXPECTING LATE AFTN CONVECTION OVER THE MTNS TO ROLL ACROSS THE
LOWLANDS THE EVE.  WILL KEEP THE ISOLATED POPS IN AGAIN.

FOR MONDAY...NOT A LOT OF CHANGE SEEN. WILL CALL IT THE SAME ONCE
AGAIN. TEMPS REMAIN A LITTLE ABOVE NORMALS.

TUESDAY THROUGH THURSDAY...LOOKS TO BE A MODERATE DRYING TREND WITH
BEST DRYING OUT WEST OVER THE GILA.  WILL REDUCE AND ELIMINATE POPS
GILA AND BOOTHEEL. WILL SLOWLY MOVE POPS FURTHER EAST WITH EACH
PERIOD.  UPPER HIGH STRENGTHENS AND REPOSITIONS OVER CENTRAL NM FOR
WED AND THU FOR VERY WARM TEMPS.

FRIDAY...THE UPPER HIGH LOOKS TO SHIFT EAST. GFS IS NOW BACKING OFF
ON THE AMOUNT OF EASTWARD SHIFT.  THIS COULD BE SIGNIFICANT AS IT IS
QUITE DETERMINANT ON THE AMOUNT OF MOISTURE THAT CAN WORK INTO THE
AREA FROM THE SOUTH ON THE WEST PERIMETER OF THE HIGH.  CURRENT RUN
LOOKS DRIER THAN PREVIOUS AS IT WOULD DIVERT THE MSTR WEST INTO AZ.
WILL STAY WITH THE WETTER SOLN FOR NOW...NOT WANTING TO FLIP-FLOP.
SCAT POPS WEST AND GILA FOR FRI NIGHT AND SAT.

PRELIMINARY NUMBERS...

EL PASO               UU 073/099 072/100 072 20101
ALAMOGORDO            UU 070/099 069/100 069 12101
LAS CRUCES            UU 069/100 068/101 068 20101
CLOUDCROFT            UU 048/077 048/078 049 12121
TRUTH OR CONSEQUENCES UU 069/097 068/098 068 20101
SILVER CITY           UU 060/095 058/096 058 11000
DEMING                UU 068/100 067/101 067 20100
LORDSBURG             UU 068/100 067/101 067 10000
SIERRA BLANCA         UU 067/098 066/099 067 11101

.ELP...NONE

14 / BIRD
Hazardous weather outlook, Jul 5, 10:30 PM MST, 22 hours 45 minutes before
NMZ022>025-030>032-TXZ055-056-052030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1130 PM MDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE AREA MOUNTAINS THIS
AFTERNOON. STORMS WILL TRACK TO THE SOUTHWEST TODAY. AREA LOWLANDS
WILL HAVE A SLIGHT CHANCE OF LATE AFTERNOON...BUT MAINLY ISOLATED
EVENING THUNDERSTORMS.  SOME SMALL HAIL IS POSSIBLE BUT NOT LIKELY
EXCEPT OVER ELEVATED TERRAIN DUE TO VERY WARM CONDITIONS. RAINFALL
FROM STORMS IS EXPECTED TO BE LIGHT TO MODERATE WITH FLASH FLOOD
POTENTIAL QUITE MINIMAL. LOCAL AREAS MAY SEE MORE RAIN IF STORMS
LINGER OVER AN AREA. BIGGEST ISSUE WITH STORMS WILL BE OUTFLOW GUST
POTENTIAL. ISOLATED GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE WITH SOME
OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
INCREASE SLIGHTLY SUNDAY AND MONDAY AS A ADDITIONAL MOISTURE AND A
DISTURBANCE TRACK TOWARD THE AREA FROM THE EAST. CONDITIONS LOOK TO
DRY OUT WEDNESDAY ON AS UPPER LEVEL HIGH BUILDS AND WARMS THE AREA.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BIRD

In the hours before

Special weather statement, Jul 6, 5:02 PM MST, 4 hours 13 minutes before
NMZ031-032-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
602 PM MDT SUN JUL 6 2003

AT 600 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR AND SURFACE
OBSERVATIONS INDICATED STRONG WINDS FROM THUNDERSTORMS OVER THE
MIMBRES MOUNTAINS HAD MOVED INTO THE LOWLANDS.  WINDS OF 40 MPH WERE
REPORTED IN THE LAST 10 MINUTES AT THE DEMING AIRPORT. THESE WINDS
WILL CREATE AREAS OF BLOWING DUST AND LOW VISIBILITIES AS THE
CONTINUE TO MOVE TO THE SOUTH AND EAST.  MOTORISTS SHOULD PREPARE
FOR THE LOWER VISIBILITIES ESPECIALLY ALONG I10 EAST AND WEST OF
DEMING.

BRICE
Special weather statement, Jul 6, 7:58 PM MST, 1 hour 17 minutes before
NMZ024-070500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
858 PM MDT SUN JUL 6 2003

AT 855 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES SOUTH OF TULAROSA ON US54.
THESE STORMS WERE SLOWING MOVING TO THE SOUTHWEST AT 5 TO 10 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL
AND WIND GUSTS TO 50 MPH.  IF THESE STORM APPROACH YOUR LOCATION
SEEK SHELTER IN A STURDY BUILDING UNTIL AFTER THE STORMS HAVE
PASSED.  ALSO MOTORISTS SHOULD BE AWARE OF ANY LOW WATER CROSSING
WITH WATER IN THEM.  NEVER ATTEMPT TO CROSS A ROADWAY COVERED BY
WATER...TURN AROUND DONT DROWN.

BRICE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
July 6, 9:15 PM MST
Where
Dona Ana County, 4 mi NE of White Sands
Measured
55 kt (63 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.417, -106.450

Hail, Otero

When
July 6, 9:15 PM MST to 9:30 PM MST
Where
Otero County, 15 mi W of Orogrande
Measured
1 in hail
Property damage
$1,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.367, -106.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334151, 5334194.